Some weeks I really struggle to come up with a topic on which to blog about. This is one of those weeks. In fact it was quite by accident that I remembered this morning that I hadn’t written this week’s blog post which is due tomorrow. Nothing like an unwritten blog post for you to find numerous jobs to do instead of writing! I have practically had to chain myself to the Chromebook so that something, anything gets written. Unfortunately this weeks struggle is due to my medication being altered.
The new dose of antidepressants has knocked me for 6, yes my mood has improved greatly but I am just exhausted 100% of the time. When I am up during the day I feel like I am working through a haze best described like you had a couple of glasses of wine with lunch except its 8am and you haven’t been drinking. I may get a couple of hours in the middle of the day where I don’t feel so out of it but then it quickly returns. That isn’t the only side effect I am having.
Mirtazapine is known that it can play havoc with a person’s appetite. On 30mg a night Mirtazapine did nothing to my appetite it neither increased it or decreased it. Now I am on 45mg a night and I am hungry all day every day. Its like being on steroids all over again. Despite being on my restricted calorie diet and the fact that I shouldn’t be feeling hungry at all, I am battling daily to stick with it. The hunger hasn’t subsided at all and thankfully although I haven’t put on any weight, it isn’t nice feeling hungry all the time and knowing that you can’t eat because if you do, you’ll be the size of a whale very quickly.
It’s also making my dry mouth worse. I already drink an excessive amount day and night due to a faulty hypothalamus. Something I was born with, but it is getting ridiculous as the amount I am drinking through the night means hourly to half hourly I am getting up to have a wee. Lack of sleep or broken sleep is not helping the feeling of having to push myself through a fog to function. In fact as I am writing this I am realising that although my mood has improved it is coming at too higher price. I haven’t even told you about the worst symptom that the increase of medication has caused and that is constipation – there I said it, I’m full of shite!!
My bowels have always been healthy and regular. The only times I have ever had problems going to the toilet have been due to codeine, one dose of that and I am horrendously constipated or when my bladder and bowel decide to shut down for 24 hours. So I was shocked to discover that a well-known side effect of Mirtazapine is constipation. I have had enough to be honest. After two days of struggling to go and feeling like the process was more akin to giving birth than having a dump I decided I better take some laxatives. Again something I have rarely taken in my life. Morphine has no impact on my bowels – which causes all my doctors much consternation because apparently that’s just not normal. But it’s true I have no problems going at all. But I am in agony due to the constipation the increased dose of Mirtazapine has caused.
Of course I could have just eaten an excessive amount of Sula drops – the constipation would have been over much more quickly. Instead last night I took a mega dose of Senna. Now I have been 3 times but I am still in pain. I managed to go without any problems but I just feel like I am still full of shite and it is making me feel well crappy to be honest.
Due to having a history of bowel adhesion’s and having to have them operated on I don’t tolerate stomach pain very well. It is a pain that really gets to me quite quickly. Maybe I am over sensitive to it but it is not something I am prepared to put up with. Taking senna every night is not an option as all it does is cause my bowel to be overactive for the next 24 hours and causes me adhesion pain. So the only solution to the issue is to stop taking the 45mg dose and drop back to the 30mg one. I will obviously monitor how my mood is doing and see the doctor again if I need to but feeling better mentally is coming at too higher price and too much pain. I have been on the increased dose for over two weeks and if anything the side effects are getting worse and not settling.
Another thing I have noticed is that it has taken away my drive to sew or embroider. I haven’t really wanted to do anything and I am having to force myself to do anything at all creative or to do something other than just sit in front of the TV for hours at a time. Most of the time I can’t even remember what I have been doing. It is a crazy situation to be in.
With all medications you have to weigh up the benefits and risks. The risks to me is that I am just not feeling like me on the increased dose. I don’t like feeling like this. Maybe what I have taken has been enough to get me over this sticky patch. I will soon find out but I know I am not willing to persevere with side effects that are this bad on so many levels.